Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 186, NWS Jackson, MS

April 18, 2017Leflore County, Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 18, 2017, 3:58 PM CDT for Leflore County, Sunflower County, Mississippi. It was in force for 7 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2017, 3:58 PM CDT (20:58 UTC)
Expired
Apr 18, 2017, 4:05 PM CDT
In force
7 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Leflore County, MS, Sunflower County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 167 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WUUS54 KJAN 182058
SVRJAN
MSC083-133-182145-
/O.NEW.KJAN.SV.W.0186.170418T2058Z-170418T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
358 PM CDT TUE APR 18 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sunflower County in northwestern Mississippi...
  Northwestern Leflore County in north central Mississippi...

* Until 445 PM CDT

* At 358 PM CDT, a severe thunderstorm was located over Blaine, or
  near Ruleville, moving north at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Ruleville around 405 PM CDT. 
  Drew around 415 PM CDT. 
  Minter City around 420 PM CDT. 

Other locations impacted by this severe thunderstorm include Schlater
and Doddsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3383 9045 3381 9045 3381 9040 3376 9026
      3374 9024 3374 9026 3375 9027 3374 9031
      3371 9031 3369 9028 3352 9043 3359 9063
      3387 9057
TIME...MOT...LOC 2058Z 202DEG 29KT 3364 9049 

HAIL...1.25IN
WIND...60MPH
 
$$

17
1 follow-up statement
931 
WWUS54 KJAN 182105
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
405 PM CDT TUE APR 18 2017

MSC083-133-182115-
/O.CAN.KJAN.SV.W.0186.000000T0000Z-170418T2145Z/
Sunflower MS-Leflore MS-
405 PM CDT TUE APR 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUNFLOWER AND
NORTHWESTERN LEFLORE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3383 9045 3381 9045 3381 9040 3376 9026
      3374 9024 3374 9026 3375 9027 3374 9031
      3371 9031 3369 9028 3352 9043 3359 9063
      3387 9057
TIME...MOT...LOC 2105Z 202DEG 29KT 3370 9046 

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:28 PM CDT, 30 minutes earlier.

Area forecast discussion, Apr 18, 3:28 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
328 PM CDT Tue Apr 18 2017

.DISCUSSION...

Tonight and Tomorrow:

Scattered showers and thunderstorms continue to move slowly
northward across the ArkLaMiss this afternoon, with activity
primarily confined along and north of the Highway 82 corridor. A
strong thunderstorm or two can't be ruled out, with gusty winds
and locally heavy rainfall being the primary hazards. A few showers
or storms may linger through the evening, but expect clearing skies
by morning. Low-level moisture will remain around the region,
especially in areas that received some rainfall today. Patchy fog
may be develop by early Wednesday morning particularly in the Delta
and also south of the Highway 84 corridor. Poor lapse rates tomorrow
afternoon and a general lack of upper-level forcing are expected to
result in less shower or storm development across the ArkLaMiss, but
a few isolated showers or storms could develop by the afternoon.
Currently have isolated showers and storms in the forecast for areas
from Catahoula Parish to Lincoln County. /NF/

Wednesday night through Tuesday...

Synopsis...Scattered showers and thunderstorms are possible Thursday
and Friday as high pressure remains off to our east. A more active
storm system will move through Saturday with the potential for
severe weather followed by a quiet period of weather for the
remainder of the weekend into early next week.

The period will begin with surface ridging centered over portions of
GA/SC and wedged back to the west into the ArkLaMiss. During the day
Thursday, a mid-level shortwave trough and associated surface low
will treck across the High Plains into the Great Lakes region
around the northern edge of the southeast CONUS ridge. This will
result in a stationary frontal boundary draped west to east to our
north across TN by Thursday evening as the best flow and energy
pull off to the northeast with the mid-level wave. A few isolated
diurnal showers and thunderstorms will be possible Thursday
afternoon across the region, but coverage will remain low. On
Friday, convection is expected to blossom along the aforementioned
stalled boundary to our north. The majority of the activity is
expected to remain across TN and far northern MS, however this
will be dependent on where exactly the boundary sets up and
therefore higher convective coverage cannot be ruled out along and
north of the hwy 82 corridor. Latest WPC QPF forecast keeps the
highest rainfall totals of 2-3 inches north of our CWA along the
stalled boundary, so for now any flooding concerns are anticipated
to remain north of the area. Elsewhere on Friday afternoon,
another round of isolated to scattered diurnal showers and
thunderstorms are expected beneath subtle height falls ahead of
the next storm system.

A more active and amplified pattern will begin to shape up later
this week and into the weekend. A 120kt Pacific jet at H300 is
progged to be digging through the Four Corners region by Friday
morning with a short wave trough ejecting onto the Southern Plains
Friday night. Lee side cyclogenesis will also be underway as a
deepening surface low moves through the Southern Plains Friday night
into Saturday. While some minor model discrepancies, such as timing
and amplitude still exist, global models are overall in good
agreement on a cold front moving through the ArkLaMiss Saturday
afternoon and evening. The Euro remains less amplified with a
positively tilted trough and a few hours faster with the cold front,
while the GFS is slightly more amplified with a neutral tilted
trough and slower with the timing of the cold front. Regardless of
these subtle details, both models show the potential for severe
weather on Saturday with a moist buoyant warm sector in place
characteristic of mid to upper 60s dewpoints and 1000 - 1500 J/kg of
MLCAPE. The LLJ and upper level flow does not look overly
impressive, but sufficient deep layer shear of 40-50kts oriented off
the boundary and enough turning in the hodographs will favor all
modes of severe weather. The best chances for severe weather look to
be along and north of the I-20 corridor where the best 0-1km shear
and helicity will be located in addition to more favorable H500
heights and the best forcing for ascent closer to the surface low.
Latest CIPS analogs also show increased confidence for severe
potential across the Lower Mississippi Valley during this time
frame. SPC currently does not have an area highlighted for this time
frame, so will not mention the severe potential in the HWO until one
is potentially added with later outlooks. Stay tuned to the latest
forecast as the timing, threats, and location are refined further as
any shift north or south in the low track and forcing will impact
the magnitude of severe potential for the region.

For the remainder of the weekend into early next work week, a much
drier and cooler airmass will quickly filter into the ArkLaMiss
behind the departing storm system. Dewpoints will drop into the 40s
with PWATs also dropping down to below 0.50 inches. High pressure
will build into the CWA from the Central Plains and will allow for a
break and some nice weather before another active and
amplified pattern moves in by late next week. /TW/

&&

.AVIATION...
18Z TAF discussion:
Scattered showers and thunderstorms may bring briefly lower
visibility or ceilings to TAF sites through 00Z Wednesday, with
greater chances for impacts at KGLH, KGWO, KGTR, KJAN, and KHKS.
Also wind gusts of 20 to 30 kts could be possible near any
stronger storms. There is a chance for BR and/or low stratus to
develop near KHBG and KGLH around 12Z Wednesday, with MVFR
conditions expected to last at those sites through around 15Z.
/NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       60  85  62  86 /  21  10   4  21
Meridian      58  86  60  87 /  10  10   4  20
Vicksburg     62  85  63  86 /  21  10   3  22
Hattiesburg   57  84  62  85 /  10  15   6  23
Natchez       61  83  63  85 /  21  18   5  24
Greenville    64  84  64  85 /  18  10   3  16
Greenwood     63  85  63  85 /  21  10   3  15

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/NF
Hazardous weather outlook, Apr 18, 3:41 PM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
341 PM CDT Tue Apr 18 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>059-192045-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-
341 PM CDT Tue Apr 18 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ060>066-072>074-192045-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
341 PM CDT Tue Apr 18 2017

This hazardous weather outlook is for portions of and south
central Mississippi.

.DAY ONE...Tonight and Wednesday

FOG
THREAT...Limited
TIMING...Late tonight through Wednesday morning

Fog development is possible by late tonight for portions of
southern Mississippi along and south of Highway 84. Some fog could
become dense with visibility as low as one quarter mile at times.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

NF

&&

...HAZARD LEGEND...

*FOG*
Extreme...Widespread fog with visibilities near zero.
Significant...Fog with visibilities less than or equal to 1/4
 mile likely.
Elevated...Fog with visibilities less than or equal to 1/4 mile
 possible.
Limited...Patchy fog with visibilities less than or equal to 1/4
 mile possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Apr 18, 2:21 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Jackson MS
221 PM CDT TUE APR 18 2017

MSZ029-032-181945-
Choctaw MS-Webster MS-
221 PM CDT TUE APR 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CHOCTAW AND
CENTRAL WEBSTER COUNTIES UNTIL 245 PM CDT...

At 221 PM CDT, Meteorologists were tracking a strong thunderstorm
over Eupora, or 22 miles southwest of Montpelier, moving northeast at
20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Embry around 230 PM CDT.
  Bellefontaine around 235 PM CDT.

Other locations impacted by this storm include Walthall.

LAT...LON 3358 8908 3345 8925 3356 8943 3372 8935
      3372 8929
TIME...MOT...LOC 1921Z 214DEG 18KT 3357 8929

17
Special weather statement, Apr 18, 2:54 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
254 PM CDT TUE APR 18 2017

MSZ029-182015-
Webster MS-
254 PM CDT TUE APR 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEBSTER COUNTY
UNTIL 315 PM CDT...

At 254 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles north of Clarkson, or 11 miles west of Montpelier, moving
northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Webster County, including the following locations: Mantee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3369 8904 3364 8911 3372 8926 3372 8919
      3374 8919 3374 8904
TIME...MOT...LOC 1954Z 218DEG 16KT 3374 8915

17
Special weather statement, Apr 18, 3:07 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
307 PM CDT TUE APR 18 2017

MSZ019-034-182030-
Washington MS-Sunflower MS-
307 PM CDT TUE APR 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SUNFLOWER AND
NORTHEASTERN WASHINGTON COUNTIES UNTIL 330 PM CDT...

At 306 PM CDT, Meteorologists were tracking a strong thunderstorm
near Holly Ridge, or near Indianola, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southern Sunflower
and northeastern Washington Counties.

LAT...LON 3351 9051 3338 9065 3347 9084 3353 9083
      3353 9076 3362 9076 3362 9073
TIME...MOT...LOC 2006Z 208DEG 14KT 3349 9071

17
Special weather statement, Apr 18, 3:28 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
328 PM CDT TUE APR 18 2017

MSZ018-019-182045-
Sunflower MS-Bolivar MS-
328 PM CDT TUE APR 18 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUNFLOWER AND
SOUTHEASTERN BOLIVAR COUNTIES UNTIL 345 PM CDT...

At 328 PM CDT, Meteorologists were tracking a strong thunderstorm
near Sunflower, or 7 miles east of Shaw, moving north at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Blaine around 335 PM CDT.
  Cleveland and Boyle around 340 PM CDT.

Other locations impacted by this storm include Doddsville.

LAT...LON 3364 9045 3358 9045 3351 9051 3361 9076
      3375 9074
TIME...MOT...LOC 2028Z 202DEG 29KT 3358 9065

17
Special weather statement, Apr 18, 3:54 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
354 PM CDT TUE APR 18 2017

MSZ019-025-182130-
Leflore MS-Sunflower MS-
354 PM CDT TUE APR 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUNFLOWER AND
NORTHWESTERN LEFLORE COUNTIES UNTIL 430 PM CDT...

At 354 PM CDT, Meteorologists were tracking a strong thunderstorm
over Blaine, or 7 miles southeast of Ruleville, moving north at 35
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ruleville around 400 PM CDT.
  Drew and Minter City around 415 PM CDT.

Other locations impacted by this storm include Schlater and
Doddsville.

LAT...LON 3384 9045 3381 9045 3381 9038 3376 9026
      3375 9030 3374 9031 3372 9031 3370 9030
      3369 9029 3371 9026 3352 9043 3359 9063
      3388 9057
TIME...MOT...LOC 2054Z 202DEG 29KT 3363 9050

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:34 PM CDTSpecial Weather StatementJANIssaquena26 min
Apr 18, 2:21 PM CDTSpecial Weather StatementJANWebster24 min
Apr 18, 2:54 PM CDTSpecial Weather StatementJANWebster21 min
Apr 18, 3:07 PM CDTSpecial Weather StatementJANSunflower23 min
Apr 18, 3:28 PM CDTSpecial Weather StatementJANSunflower17 min
Apr 18, 3:54 PM CDTSpecial Weather StatementJANSunflower36 min
Apr 18, 4:13 PM CDTSpecial Weather StatementJANChoctaw32 min
Apr 18, 6:13 PM CDTSpecial Weather StatementJANWarren32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.